What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 6:51 PM MST, 5 hours 10 minutes earlier.
Area forecast discussion, May 31, 6:51 PM MST, 5 hours 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
751 PM MDT Thu May 31 2018
.UPDATE...
Quick update to add Fallon and Carter counties to Severe
Thunderstorm Watch 140.
&&
.SHORT TERM...valid for Fri and Sat...
Starting to see convection over the western zones. CAMs continue
to show this convection and more over the mountains moving to the
east. Still looking at plenty of shear and deep layer shear
through the evening for most of southern Montana. Given that
there has been some cloud cover from Rosebud County east, there is
some question as to how much convection will actually develop in
the eastern zones. The main threats remain large hail and damaging
winds.
Tomorrow as a cold front moves across the area, more showers and
thunderstorms are possible. This will also decrease the
instability, however some of the high-res guidance does show some
lingering in the southeast. At this point cannot rule out an
isolated strong thunderstorm along the Dakotas. Showers and
thunderstorms will be decreasing through the afternoon, and will
end overnight. By Saturday, ridging will be working into the area
which will result in drying conditions and temperatures around
normal. Reimer
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
High pressure over the region looks to bring dry conditions to the
area Sunday through most of Monday. Models then prog the ridge to
break down Monday evening/night, as a cold front sweeps through
the region and generates showers and thunderstorms. Showers and
thunderstorms then look possible at times through Thursday as
waves of energy move through the region with troughing over the
eastern Pacific/west coast and ridging over the central US.
Uncertainty still remains in the timing of these waves, as models
remain out of sync. High temperatures look to range from the 70s
to lower 80s most days, with the warmest day being Monday ahead of
an approaching front. Low temperatures look to range from the 40s
to lower 50s most nights/mornings. STP
&&
.AVIATION...
Scattered thunderstorms can be expected across much of the area
through the evening, with showers lingering overnight. Some
storms could be severe and produce large hail and strong/erratic
(50 kt) wind gusts. Brief MVFR/IFR is possible with any stronger
storm, otherwise VFR will prevail. Mountains will be obscured at
times. JKL/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 055/068 046/075 049/081 054/086 055/073 052/078 054/079
66/T 20/U 00/U 11/U 22/T 21/U 11/U
LVM 048/061 040/071 044/079 049/083 048/073 046/075 048/076
67/T 20/N 00/U 11/U 22/T 21/U 11/U
HDN 056/071 047/076 049/083 054/088 055/076 053/079 055/081
56/T 30/U 00/U 11/U 22/T 31/U 21/U
MLS 058/070 050/071 051/081 057/088 058/076 055/080 058/080
44/T 30/N 00/U 01/U 21/B 21/B 31/U
4BQ 058/076 048/072 049/083 055/089 057/079 055/081 057/080
26/T 50/U 00/U 00/U 21/B 21/U 31/U
BHK 059/074 049/070 047/079 053/085 056/077 052/079 055/078
53/T 30/N 00/U 00/U 21/B 21/B 32/T
SHR 054/070 044/073 046/079 050/085 053/077 050/079 053/076
37/T 40/U 00/U 01/U 22/T 21/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 140 in effect until 10 PM MDT this
evening FOR ZONES 28>42-56>58-63>68.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, May 31, 3:15 AM MST, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
415 AM MDT Thu May 31 2018
MTZ028>042-056>058-063>068-011015-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-
415 AM MDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.
* WHAT...Severe Thunderstorms.
* WHEN...This afternoon and evening.
* ADDITIONAL DETAILS...Scattered thunderstorms are expected today.
Some storms may become capable of large hail and very strong wind
gusts.
* ADDITIONAL HAZARD CONCERNS...Very heavy rainfall is likely with
some storms and may cause rapid rises on creeks, with localized
flash flooding possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for future updates as locations, timing, and
impacts could change.
&&
In the hours before
Special weather statement, May 31, 10:39 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Billings MT
1139 PM MDT THU MAY 31 2018
MTZ030-031-057-010615-
Northern Rosebud MT-Treasure MT-Northern Big Horn MT-
1139 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1136 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms across southern Treasure and northern Big Horn County.
These storms were moving northeast at 40 mph.
Nickel size hail is possible with these storms.
Locations impacted include...
Hardin, Hysham, Crow Agency and Bighorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4628 10685 4583 10680 4552 10716 4552 10748
4566 10767 4631 10737
TIME...MOT...LOC 0536Z 205DEG 35KT 4568 10742
HooleySpecial weather statement, May 31, 10:51 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Billings MT
1151 PM MDT THU MAY 31 2018
MTZ029-010630-
Musselshell MT-
1151 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1148 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Roundup, moving northeast at 30 mph.
Very heavy rainfall, which may lead to localized flooding and/or
quick ponding of water on roadways, can be expected with this storm.
Poor drainage areas will likely see a quick accumulation of water as
the storm moves through. Streams and ditches will fill quickly with
water, if not exceed their banks. Small hail and winds in excess of
40 mph, are also possible with this storm.
Locations impacted include...
Melstone and Musselshell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4674 10781 4672 10783 4669 10779 4660 10783
4659 10780 4640 10778 4640 10793 4635 10797
4634 10801 4628 10803 4626 10819 4627 10832
4625 10832 4624 10840 4675 10853 4676 10783
TIME...MOT...LOC 0548Z 232DEG 16KT 4638 10830
TWHSpecial weather statement, May 31, 11:24 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Billings MT
1224 AM MDT FRI JUN 1 2018
MTZ035-010700-
Yellowstone MT-
1224 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Custer, or 30 miles west of Hysham, moving
northeast at 30 mph.
Torrential rainfall, which will cause streams and ditches to quickly
rise and possibly exceed their banks, can be expected with this
storm. Winds in excess of 40 mph are also possible.
This storm will remain over mainly rural areas of northeastern
Yellowstone County.
This advisory does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4647 10772 4644 10772 4644 10769 4641 10769
4639 10765 4637 10765 4635 10761 4631 10761
4629 10757 4623 10753 4610 10797 4626 10806
4627 10803 4634 10801 4640 10793 4640 10778
4649 10778 4650 10776
TIME...MOT...LOC 0620Z 240DEG 28KT 4628 10787
TWHSpecial weather statement, May 31, 11:24 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Billings MT
1224 AM MDT FRI JUN 1 2018
MTZ030-031-010715-
Northern Rosebud MT-Treasure MT-
1224 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1223 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Colstrip, moving northeast at 40 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Forsyth, Rosebud and Cartersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4631 10629 4584 10687 4586 10694 4587 10694
4587 10696 4590 10705 4591 10705 4591 10708
4592 10710 4638 10692
TIME...MOT...LOC 0623Z 205DEG 35KT 4596 10695
HooleySpecial weather statement, May 31, 11:27 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Billings MT
1227 AM MDT FRI JUN 1 2018
MTZ029-010715-
Musselshell MT-
1227 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1225 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Melstone, or 28 miles east of Roundup, moving
northeast at 25 mph.
Torrential rainfall, which will cause streams and ditches to quickly
rise and possibly exceed their banks, can be expected with this
storm. Winds in excess of 40 mph are also possible.
Locations impacted include...
Melstone and Musselshell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4674 10781 4672 10783 4668 10779 4660 10783
4659 10780 4650 10780 4649 10778 4640 10778
4640 10793 4635 10797 4634 10801 4627 10803
4675 10826 4676 10783
TIME...MOT...LOC 0625Z 233DEG 23KT 4645 10794
TWHSpecial weather statement, May 31, 11:49 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Billings MT
1249 AM MDT FRI JUN 1 2018
MTZ030-031-010730-
Northern Rosebud MT-Treasure MT-
1249 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1247 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Melstone, or 24 miles northwest of Hysham, moving
northeast at 30 mph.
Torrential rainfall, which will cause streams and ditches to quickly
rise and possibly exceed their banks, can be expected with this
storm. Winds in excess of 40 mph are also possible.
Locations impacted include...
Ingomar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4686 10720 4651 10688 4629 10759 4631 10761
4635 10761 4637 10765 4639 10765 4641 10769
4644 10769 4644 10772 4647 10772 4655 10780
4659 10780 4660 10783 4668 10779 4673 10783
4685 10755
TIME...MOT...LOC 0647Z 232DEG 37KT 4650 10765
TWH